California, 2002

Funnel Cloud in California, October 26, 2002

October 26, 2002 · NWS SGX · 1 event in 1 county or zone

A funnel cloud was observed near County Road S22 and the Peg Leg Smith Monument, moving to the east.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A funnel cloud was observed near County Road S22 and the Peg Leg Smith Monument, moving to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Oct 26, 2:30 AM PST, 9 hours 50 minutes earlier.

Area forecast discussion, Oct 26, 2:30 AM PST, 9 hours 50 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PDT SAT OCT 26 2002

.SYNOPSIS...AN UPPER LEVEL LOW WILL CONTINUE TO BRING COOL SHOWERY
WEATHER TO SOUTHWEST CALIFORNIA TODAY AND TONIGHT. RAINFALL AMOUNTS
WILL GENERALLY BE LESS THAN A QUARTER OF AN INCH. THE SNOW LEVEL
WILL REMAIN ABOVE 7000 FEET. NORTHERLY FLOW ALOFT SUNDAY WILL BRING
SOME DRYING AND PARTLY CLOUDY SKIES. WARMER TEMPERATURES ARE
EXPECTED NEXT WEEK AS HIGH PRESSURE REBUILDS TO THE NORTH.

.DISCUSSION...OVERALL PATTERN STILL UNSETTLED WITH UPPER LOW
OVERHEAD AND MOVING EVER SO SLOWLY EAST FOR GRADUAL CLEARING TREND
NEXT 24-36 HOURS. MODEL GUIDANCE NOT CONSISTENT ON PRECIPITATION
THREAT TODAY/TONIGHT. 00Z MODELS/MOS GUIDANCE WERE CONSPICUOUSLY DRY
OVER FORECAST AREA...POSSIBLY DUE TO MISSING/MISREPRESENTATIVE
26/00Z RAOBS. THE 06Z MESOETA MODEL WAS MUCH WETTER AND SHOWED
MEASURABLE PRECIPITATION OVER MUCH OF SW CALIFORNIA THROUGH 27/06Z.
MOST OF THE DYNAMICAL LIFTING IS ALREADY NORTH AND EAST OF THE
FORECAST AREA AND WILL CONTINUE SO. HOWEVER WITH MEAN RH IN THE
1000-500 MB LAYER OVER FORECAST AREA REMAINING AT OR ABOVE 75
PERCENT TODAY...ANY INCREASE IN SUNSHINE WILL TRIGGER CONVECTIVE
CLOUD FORMATION. REWORDED TODAY TO SHOW MOSTLY CLOUDY AS EXPECT
CLOUDS TO OUTNUMBER SUN BREAKS...BUT LOWERED PRECIPITATION
COVERAGE/POPS TO SCATTERED/40 PERCENT. WILL CONTINUE TO MENTION
SNOW LEVELS AT OR ABOVE 7000 FEET BASED ON FREEZING LEVELS NEAR
10000 FEET. THOUGH OBSERVATIONS OF SNOW FLAKES FALLING TO LOWER
LEVELS MAY CONTINUE...AIR/GROUND TEMPS DO NOT SUPPORT ANY
ACCUMULATIONS BELOW 8000 FEET. WRAP AROUND MOISTURE...DEPICTED IN
THE 850-700 MB LAYER...CONTINUES TO MOVE ACROSS DESERTS AND UP
AGAINST MOUNTAINS THROUGH MIDDAY SUNDAY. FOR THE TONIGHT
PERIOD...SOME CONVECTION PRECIPITATION COULD SPILL INTO THE EARLY
EVENING HOURS AND ONGOING OROGRAPHIC LIFTING WILL ALSO CONTINUE TO
PRODUCE LIGHT STRATIFORM PRECIPITATION...SO KEPT SLIGHT CHANCE OF
PRECIPITATION MOST ZONES. ALSO INCREASED CLOUD COVER FOR ZONES WEST
OF MOUNTAINS TONIGHT INTO SUNDAY MORNING BASED ON MESOETA MODEL
SHOWING LOW LEVEL CIRCULATION OVER THE SOUTHERN CALIFORNIA BIGHT AND
MARINE LAYER STRATUS REFORMING. CONTINUED MENTION OF BREEZY
CONDITIONS OVER EASTERN SAN DIEGO THROUGH THIS EVENING AS DOWNWARD
VERTICAL VELOCITY FIELDS AROUND -10 UBAR/SEC AND GRADIENT WINDS
COMBINE TO CAUSE WIND GUSTS NEAR 25 MPH. ELSEWHERE SURFACE WINDS
WERE NOT EXPECTED TO BE SIGNIFICANT AND/OR NOTEWORTHY.  REMAINDER OF
FORECAST THROUGH FRIDAY FOR DRYING AND WARMING TREND STILL SUPPORTED
BY ENSEMBLE OF MODELS.

.SAN...NONE.

BALFOUR
Hazardous weather outlook, Oct 26, 5:00 AM PST, 7 hours 20 minutes before
CAZ042-043-048-050-055>058-060>062-270100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SAT OCT 26 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SKYWARN ACTIVATION WILL NOT BE NEEDED TODAY.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RB

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Diego

When
October 26, 12:20 PM PST to 12:27 PM PST
Where
San Diego County, 5 mi NE of Borrego Spgs
Reported by
GENERAL PUBLIC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318884.